Colorado, 2013

Tornado and Hail in Colorado, June 17, 2013

June 17, 2013 · NWS PUB · 5 events in 3 counties and zones

Severe storms occurred across Crowley and Otero Counties producing large hail and damaging winds. In addition, a tornado occurred in northern Otero County near the La Junta Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms occurred across Crowley and Otero Counties producing large hail and damaging winds. In addition, a tornado occurred in northern Otero County near the La Junta Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 17, 2:16 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM MST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
316 PM MDT MON JUN 17 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)

THUNDERSTORMS HAVE ALREADY DEVELOPED OVER THE MOUNTAINS AND ARE
SPREADING EASTWARD ACROSS THE SOUTHEAST PLAINS.  THIS COULD BE
SUPPORTED BY A STRING OF WEAK SHORTWAVES MOVING THROUGH NRN CO.  SFC
DEW POINTS ALONG THE I-25 CORRIDOR HAVE BEEN DROPPING OFF INTO THE
30S...WITH EASTERLY WINDS KEEPING DEW POINTS IN THE UPPER 40S AND LOWER
50S ACROSS THE REMAINDER OF THE SOUTHEAST PLAINS.  WITH CAPES
INCREASING ACROSS THE SOUTHEAST PLAINS NEAR THE CO/KS BORDER TO
AROUND 1500 J/KG IN MODEL SOUNDINGS...EXPECT A FEW THUNDERSTORMS TO BECOME
SEVERE LATE THIS AFTERNOON THROUGH THIS EVENING...MAINLY TO THE EAST
OF THE I-25 CORRIDOR.  HAIL TO AROUND 1 INCH IN DIAMETER...AND WIND
GUSTS TO AROUND 60 MPH OR GREATER WILL BE THE PRIMARY THREATS AS SPC
MESO ANALYSIS IS SHOWING DOWNDRAFT CAPES OF AROUND 1000-1400
J/KG...FAVORING DAMAGING WIND POTENTIAL.   LCL'S LOOK A LITTLE HIGH
IN MODEL SOUNDINGS WHICH SHOULD LIMIT TORNADO POTENTIAL.

ONE OR MORE THUNDERSTORM CLUSTERS WILL DEVELOP ACROSS EASTERN CO
OVERNIGHT...DROPPING SOUTH SOUTHEASTWARD.  KIOWA COUNTY GETS CLIPPED
BY ONE ACCORDING TO NAM12...WHEREAS GFS KEEPS MAJORITY OF QPF ACROSS
SE CO THROUGH 06Z AS SE LOW LEVEL JET CRANKS UP...THEN PUSHES IT
SOUTHEASTWARD INTO OK/TX PANHANDLES THROUGH 12Z WED.  WILL MAINTAIN SOME
ISOLATED TO SCATTERED POPS THE MAJORITY OF THE NIGHT ACROSS THE FAR
SOUTHEAST PLAINS.

LOW LEVEL EASTERLY OUTFLOW FROM THUNDERSTORMS SHOULD ADVECT HIGHER
DEW POINTS BACK WESTWARD FOR TUESDAY LEADING TO GREATER CAPE FOR
AFTERNOON CONVECTION TO WORK WITH ACROSS THE SOUTHEAST MTS/PLAINS.
PROBLEM IS MODEL SOUNDINGS ALSO SHOW A BIT OF A CAP...PARTICULARLY
FOR LOCATIONS ACROSS THE FAR SOUTHEAST PLAINS.  STRATUS SHOULD
DEVELOP ACROSS THE PLAINS DURING THE EARLY MORNING...BUT HIGH RES
BUFKIT SOUNDINGS SHOW IT BREAKING BY LATE MORNING.  CAPE VALUES OF
AROUND 1000-1500 J/KG AND 0-6 KM SHEARS OF AROUND 40-50 KTS SHOULD
SUPPORT POTENTIAL FOR SEVERE THUNDERSTORMS ONCE AGAIN ACROSS MOST OF
THE SOUTHEAST PLAINS.  WITH LCLS A LITTLE LOWER THERE WILL BE A
GREATER POTENTIAL FOR LARGE HAIL AND EVEN AN ISOLATED
TORNADO...ESPECIALLY IF LOW LEVEL WINDS PULL AROUND MORE TO AN
EASTERLY COMPONENT INCREASING THE LOW LEVEL HELICITIES.  ANOTHER
CONCERN WILL BE POTENTIAL FOR FLASH FLOOD PRODUCING RAINFALL ON THE
WALDO BURN SCAR.  HOWEVER QPF AMOUNTS IN MODELS ARE GENERALLY UNDER
FLASH FLOOD CRITERIA (.50) SO THINK IT MIGHT BE ANOTHER HIT OR MISS
PROPOSITION.  WILL LET LATER SHIFTS GET A LOOK AT HIGH RES MODELS
AND RE-EXAMINE THE NEED FOR A FLASH FLOOD WATCH.

MEANWHILE...WESTERN PORTIONS OF THE FORECAST AREA WILL SEE GENERALLY
ISOLATED HIGH BASED THUNDERSTORMS.  WITH MUCH LOWER MOISTURE CONTENT
IN THE ATMOSPHERE...LIGHTNING AND WIND GUSTS TO AROUND 50 MPH WILL
BE THE PRIMARY THREATS WITH ONLY SPOTTY LIGHT RAINFALL AMOUNTS BOTH
THIS AFTERNOON AND AGAIN TOMORROW. -KT

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)

IN THE LONGER TERM FORECAST...THERE WILL BE A RETURN TO HOT...DRY
AND BREEZY TO WINDY CONDITIONS AS SOUTHWEST FLOW ALOFT BECOMES
PROMINENT FROM TUESDAY NIGHT THROUGH SATURDAY. UPPER LEVEL RIDGE
AXIS SHIFTS EASTWARD INTO THE CENTRAL PLAINS AS UPPER LOW MOVES INTO
THE PACIFIC NORTHWEST.

AT THE SURFACE...LEE TROF DEVELOPS WEDNESDAY WITH WESTERLY SURFACE
WINDS INCREASING ACROSS THE MOUNTAINS AND PLAINS DURING THE
AFTERNOON. SOME LOW LEVEL MOISTURE MAY REMAIN ACROSS AREAS ALONG THE
KANSAS BORDER WEDNESDAY AFTERNOON. THIS WOULD KEEP THUNDERSTORM
POTENTIAL IN PLACE ONLY FOR KS/CO BORDER AREAS. HAVE ISSUED A FIRE
WEATHER WATCH FOR WEDNESDAY AFTERNOON AND EVENING FOR THE
MOUNTAINS...EL PASO COUNTY...AND THE SAN LUIS VALLEY. FUELS IN THE
MOUNTAINS REMAIN CRITICAL. ELSEWHERE...THE FINE FUELS ON THE PLAINS
MAY NOT BE CRITICAL DUE TO RAINFALL FROM THE SPOTTY CONVECTION...THE
INCREASED RELATIVE HUMIDITIES AND THE COOLER TEMPERATURES THE PAST
SEVERAL DAYS. LATER SHIFTS WILL HAVE TO EVALUATE FUELS INFORMATION
BEFORE ISSUING A RED FLAG WARNING. THURSDAY HAS THE POTENTIAL TO BE
ANOTHER CRITICAL FIRE WEATHER DAY WITH CONTINUED HOT...DRY AND
BREEZY CONDITIONS. THE WINDS DON'T LOOK AS STRONG THURSDAY AS
WEDNESDAY AND MODELS ARE HINTING AT A WEAK SURFACE BOUNDARY MOVING
INTO THE EAST CENTRAL PLAINS DURING THE LATE AFTERNOON/EVENING WHICH
MAY ALLOW FOR A BIT MORE LOW LEVEL MOISTURE.

THE UPPER LOW OVER THE PACIFIC NORTHWEST OPENS UP AND MOVES EAST
SATURDAY AND SUNDAY WITH MODELS HINTING AT SOME LOW LEVEL MOISTURE
MAKING IT INTO THE FAR SOUTHEAST PLAINS WITH WARM...DRY CONDITIONS
CONTINUING ELSEWHERE. WEST TO SOUTHWEST FLOW ALOFT CONTINUES ACROSS
THE CWA MONDAY AFTERNOON WITH CONTINUED MOSTLY DRY CONDITIONS. STARK

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)

KCOS WILL CONTINUE TO SEE THE HIGHEST THREAT FOR TSRA TO AFFECT THE
TAF SITE.  ERRATIC GUSTY WINDS...LIGHTNING...AND BRIEF MODERATE
RAINFALL WILL BE THE PRIMARY THREATS...WITH CIGS IN THE VFR TO
PERHAPS BRIEFLY MVFR CATEGORY.

KPUB WILL ALSO SEE A THREAT FOR TSRA IN THE 21Z-24Z TIME FRAME.
AGAIN...GUSTY WINDS...LIGHTNING...AND BRIEF MODERATE RAINFALL WILL
BE THE PRIMARY THREATS...WITH CIGS IN THE VFR CATEGORY.

MORE HIT OR MISS POTENTIAL FOR TS AT KALS WITH GUSTY WINDS AND
LIGHTNING...THUS WILL ONLY CARRY A VCTS.

EASTERLY WINDS WILL SPREAD POTENTIAL FOR MVFR TO IFR CIGS ACROSS THE
SOUTHEAST PLAINS AFTER 09Z...AND HAVE PUT THIS IN THE KCOS AND KPUB
TAF SITES.  THESE CIGS SHOULD BREAK TOWARDS LATE MORNING OR EARLY
AFTERNOON WITH ANOTHER POTENTIAL FOR AFTERNOON THUNDERSTORMS. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM WEDNESDAY MORNING THROUGH WEDNESDAY
EVENING FOR COZ220>227.

&&

SHORT TERM...KT
LONG TERM...STARK
AVIATION...KT
Hazardous weather outlook, Jun 17, 10:02 AM MST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1102 AM MDT MON JUN 17 2013

COZ058>089-093>099-181715-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1102 AM MDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THEN
SPREAD EASTWARD OVER THE EASTERN MOUNTAINS...PALMER DIVIDE AND RATON
MESA REGIONS BY EARLY AFTERNOON. DRIER AIR IN PLACE OVER THESE
REGIONS WILL LIKELY LEAD TO LIGHTNING AND GUSTY OUTFLOW WINDS
UP TO 50 MPH AND SMALL HAIL BEING THE MAIN THREATS.

AS THUNDERSTORMS MOVE EAST ON TO THE EASTERN COLORADO
PLAINS...THEY WILL ENCOUNTER DEEPER MOISTURE AND BETTER
INSTABILITY. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE BY
LATE AFTERNOON AND EARLY EVENING EAST OF INTERSTATE 25. THE MAIN
THREATS WILL BE HAIL TO ONE INCH IN DIAMETER ALONG WITH GUSTY
OUTFLOW WINDS APPROACHING 60 MPH.

EXPECT THUNDERSTORMS TO DISSIPATE OVER THE MOUNTAINS THROUGH
MIDNIGHT. A SLOW MOVING THUNDERSTORM COMPLEX WILL LIKELY DRIFT
SOUTHEAST ACROSS KIOWA...PROWERS AND BACA COUNTIES OVERNIGHT.
LOCALLY HEAVY RAINFALL ALONG WITH STRONG WIND GUSTS WILL BE
POSSIBLE WITH THIS CONVECTIVE SYSTEM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
ENTIRE PLAINS...INCLUDING THE I-25 CORRIDOR REGION. LARGE
HAIL...DAMAGING WINDS AND A TORNADO OR TWO WILL BE POSSIBLE. SINCE
QUITE A BIT OF INSTABILITY WILL REACH THE EAST FACING SLOPES OF
THE MOUNTAINS...FLASH FLOODING MAY OCCUR OVER THE WALDO BURN SCAR
ON TUESDAY.

FOR WEDNESDAY...ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE
ALONG THE COLORADO AND KANSAS BORDER. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. IN ADDITION...METEOROLOGICAL
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR WILL BE POSSIBLE
ACROSS THE MOUNTAINS...VALLEYS AND I-25 CORRIDOR REGION.

ON THURSDAY...FRIDAY...AND POSSIBLY SATURDAY...METEOROLOGICAL
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR WILL BE POSSIBLE
ACROSS ALL OF SOUTHEAST AND SOUTH CENTRAL COLORADO.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR WEATHER SPOTTERS
WILL BE LIKELY THIS AFTERNOON AND TONIGHT OVER THE EASTERN PLAINS.

31/40

In the hours before

Special weather statement, Jun 17, 1:03 PM MST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT MON JUN 17 2013

COZ081-084-085-172030-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
203 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...THE WALDO CANYON BURN SCAR...MANITOU
   SPRINGS...AND WEST CENTRAL COLORADO SPRINGS.

AT 156 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS MOVING ACROSS THE WALDO CANYON
BURN SCAR. THE STORMS ARE MOVING SOUTHEAST AT 20 MPH.

LIGHT TO MODERATE RAIN CAN BE EXPECTED OVER THE WALDO CANYON BURN
SCAR THROUGH 230 PM. RAINFALL RATES OF UP TO TWO TENTHS OF AN INCH
PER HOUR ARE POSSIBLE.

BE SURE TO MONITOR THE LATEST STATEMENTS FROM THE NATIONAL WEATHER
SERVICE FOR MORE INFORMATION ON THE WALDO CANYON BURN SCAR.

STARK
Special weather statement, Jun 17, 1:18 PM MST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
218 PM MDT MON JUN 17 2013

COZ084-085-172045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
218 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
  THIS INCLUDES...COLORADO SPRINGS.

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CENTRAL COLORADO SPRINGS...WHICH WAS MOVING
TOWARD THE EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLORADO SPRINGS.
  FALCON.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 17, 1:45 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT MON JUN 17 2013

COZ084-085-172115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
245 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...EAST CENTRAL COLORADO SPRINGS.

AT 239 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SCHRIEVER AFB...OR 13 MILES EAST OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  ELLICOTT.

SMALL HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 17, 1:51 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
251 PM MDT MON JUN 17 2013

COZ094-172115-
EASTERN LAS ANIMAS COUNTY-
251 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF KIM TO 11 MILES EAST OF BRANSON...WHICH WAS MOVING TOWARD THE EAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 17, 2:08 PM MST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT MON JUN 17 2013

COZ094-172145-
EASTERN LAS ANIMAS COUNTY-
308 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 307 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES WEST OF KIM...OR 49 MILES WEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  KIM.

WINDS AROUND 50 MPH AND HEAVY RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 17, 2:55 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
355 PM MDT MON JUN 17 2013

COZ085-089-172230-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-CROWLEY COUNTY-
355 PM MDT MON JUN 17 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTHWESTERN CROWLEY COUNTY IN SOUTHEAST COLORADO...

AT 353 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF TRUCKTON...OR 38 MILES EAST
OF MIDWAY...WHICH WAS MOVING TOWARD THE SOUTHEAST AT 20 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF NORTH CENTRAL
CROWLEY COUNTY.

PENNY SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 52 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crowley

When
June 17, 4:10 PM MST to 4:15 PM MST
Where
Crowley County, 0.54 mi E of Sugar City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.230, -103.660

Hail, Crowley

When
June 17, 4:15 PM MST to 4:20 PM MST
Where
Crowley County, 0.88 mi NE of Sugar City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.240, -103.660

Tornado, Otero

When
June 17, 4:34 PM MST to 4:46 PM MST
Where
Otero County, 1.65 mi NNW of (Lhx)la Junta Arpt to 5.54 mi ENE of (Lhx)la Junta Arpt
Rating
EF0
Path length
6.04 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
38.072, -103.532

A tornado occurred over open country from the north edge of the La Junta Airport to a point just north of State Highway 194 north of Bents Fort, causing no damage.

Thunderstorm Wind, Otero

When
June 17, 4:35 PM MST
Where
Otero County, 0.69 mi S of North la Junta
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
37.990, -103.530

Severe storm wind gusts caused gas station sign and overhang damage. In addition, trees snapped and uprooted in the City of La Junta while airport hangers were damaged at the La Junta airport.

Hail, Kiowa

When
June 17, 6:38 PM MST to 6:43 PM MST
Where
Kiowa County, 9 mi N of Brandon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.580, -102.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450700, 450702, 450707, 451487, 450703.